Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX

February 11, 2009Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 11, 2009, 12:08 AM CST for Houston County, Trinity County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 12:08 AM CST (06:08 UTC)
Expired
Feb 11, 2009, 12:45 AM CST
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 193 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 9:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 11:28 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 10, 11:28 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1128 PM CST TUE FEB 10 2009

.DISCUSSION...
06Z TAF DISCUSSION.

&&

.AVIATION...
SQUALL LINE CURRENTLY MOVING THROUGH KCLL WILL PUSH INTO KUTS
OVER THE NEXT HOUR AND THE HOUSTON METRO AREA AROUND 08Z. MAIN
THREAT WILL BE VERY GUSTY WINDS. THERE MAY BE A DOWNBURST THREAT
IN SOME STRONGER/SEVERE STORMS AS THESE STORMS PUSH THROUGH THE
AREA. WIDESPREAD STRAIGHT LINE WINDS ARE NOT EXPECTED BUT STILL
COULD OCCUR IN A FEW STRONG STORMS. FRONTAL BOUNDARY SHOULD PUSH
THROUGH THE AREA BEHIND THE SQUALL LINE. THIS SHOULD STILL CLEAR
THE COAST AROUND 12Z IF NOT EARLIER. VFR CONDITIONS ARE EXPECTED
DURING THE DAY IN THE WAKE OF THE FRONT.

39

&&

.PREV DISCUSSION... /ISSUED 1007 PM CST TUE FEB 10 2009/

UPDATE...
VERY THIN SQUALL LINE JUST PASSING OVER I-35 AND MAKING IT AS FAR
SOUTH AS MCMULLEN COUNTY IN WESTERN CRPS FA. WEAK ENOUGH 800-900
MB CAP WITH PLENTY OF DRY AIR/CAPE ABOVE IT TO KEEP A MORE SOUTHERN-
BASED SLIGHT SVR THREAT ALIVE. THUS...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT THROUGH 3 AM CST WEDNESDAY FOR ALL
OTHER COUNTIES (INCLUDING LOCAL BAYS AND NEARSHORE GULF WATERS)
NOT IN TORNADO WATCH 12. 31

PREV DISCUSSION... /ISSUED 939 PM CST TUE FEB 10 2009/

UPDATE...
TORNADO WATCH 12 IS IN EFFECT UNTIL 5 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES...BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
POLK...SAN JACINTO...TRINITY...AND WALKER. 31

PREV DISCUSSION... /ISSUED 913 PM CST TUE FEB 10 2009/

DISCUSSION...
IMPRESSIVE SQUALL LINE EXTENDING AS FAR SOUTH AS THE HILL
COUNTRY...WITH A FEW DISTINCT BOWING REGIONS NORTH AND SOUTH OF
THE DFW METROPLEX...CURRENTLY TRAVELING DUE EASTWARD AT AROUND
35-40 KNOTS. AT THIS RATE...THIS WOULD PUT THIS QLCS AT OUR WESTERN
DOORSTEP AT AROUND MIDNIGHT. ATTM...ANY WEAK CAPPING ACROSS THE
NORTHERN COUNTIES WILL NOT BE AN ISSUE...QUICKLY-ERODING (WITH
AMPLE MID-LEVEL LAPSE RATES BEING REALIZED) AS THIS GRAVITY WAVE
PASSES ON BY. AFTER RE-ANALYSIS OF A CENTRAL TX 175 KT JET CORE/VERY
DIFFULENT 250MB PATTERN OVERLAID ON A VERY MOIST CONDITIONALLY
UNSTABLE LOWER LAYER...THE GRIDS TELL A PRETTY GOOD STORY. WILL
KEEP MENTION OF SEVERE IN NORTHERN ZONE WORDING AS THE MAIN THREAT
IS SHAPING UP TO BE WINDS IN EXCESS OF 60 MPH. THE CHANCE FOR
LARGE HAIL AND THE ISOLATED TORNADO (SUB-10K FT WET- BULB ZERO
HEIGHTS/HIGH 0-3KM SRH ON RECENT ROABS) ARE NOT OUT OF THE
QUESTION THROUGH THE EARLY MORNING HOURS.

THIS EVENINGS WINDS (ESP. THROUGH THE WESTERN CORRIDOR) HAVE
REMAINED IN THE 15-25G30+ KT RANGE. DUE TO THE CONTINUED TIGHT
PRESSURE GRADIENT ACROSS EASTERN TX...FEEL WIND ADVISORY SHOULD BE
EXTENDED THROUGH MIDNIGHT...OR UNTIL THIS THIN SQUALL LINE
ARRIVES. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      51  76  46  75  56 / 100  10   0  10  10
HOUSTON (IAH)              54  73  47  74  55 /  70  20   0  10  10
GALVESTON (GLS)            60  71  58  68  60 /  50  20   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
     FORT BEND...GRIMES...JACKSON...MADISON...MATAGORDA...
     WALLER...WASHINGTON...WHARTON.

     FIRE WEATHER WATCH FROM 11 AM CST WEDNESDAY THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...31
AVIATION/MARINE...39
Hazardous weather outlook, Feb 10, 3:28 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CST TUE FEB 10 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-110600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
328 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PRESSURE GRADIENT ACROSS THE REGION WILL REMAIN TIGHT
RESULTING IN BRISK AND GUSTY SOUTHERLY WINDS DURING THE EARLY
EVENING HOURS. EXPECT WINDS OF 20 TO 25 MILES AN HOUR WITH WIND
GUSTS TO 35 MPH. A WIND ADVISORY HAS BEEN ISSUED THROUGH 9 PM FOR
AREAS WEST OF A MADISONVILLE TO FREEPORT LINE.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT
WILL CROSS THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BEGINNING LATE THIS AFTERNOON...EVOLVING INTO A SQUALL
LINE THAT WILL AFFECT PORTIONS OF SOUTHEAST TEXAS AFTER MIDNIGHT. DUE
TO STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY RISK
AREA WILL BE TO THE NORTH OF A LINE FROM BRENHAM TO HOUSTON TO
GALVESTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND HAIL...WITH THE POTENTIAL FOR ISOLATED TORNADOES. A
CAPPING INVERSION MAY LIMIT THE SOUTHERN EXTENT OF THE SQUALL
LINE.

.DAY TWO...WEDNESDAY...

A FIRE WEATHER WATCH WILL BE IN EFFECT FOR JACKSON AND MATAGORDA
COUNTIES...FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

THE COMBINATION OF DRY FUELS AND VERY LOW HUMIDITY LEVELS WILL SET THE
STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH IN THE WAKE OF A
COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20
PERCENT AROUND MID MORNING AND PERSIST BELOW 20 PERCENT UNTIL
AROUND SUNSET.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
LATER TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:07 PM CSTSevere Thunderstorm WarningHGXBrazos23 min
Feb 10, 11:34 PM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Washington41 min
Feb 11, 12:16 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery, Waller32 min
Feb 11, 12:46 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto44 min
Feb 11, 12:51 AM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto39 min
Feb 11, 1:03 AM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris42 min
Feb 11, 1:09 AM CSTSpecial Marine WarningHGX111 min
Feb 11, 1:21 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery39 min
Feb 11, 1:31 AM CSTSpecial Marine WarningHGX90 min
Feb 11, 4:15 AM CSTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 7 more13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.